Skip to Main Content

INTRODUCTION

Cutaneous reactions are the most frequent adverse reactions to medications, representing 10–15% of reported adverse drug reactions. Most are benign, but a few can be life threatening. Prompt recognition of severe reactions, drug withdrawal, and appropriate therapeutic interventions can minimize toxicity. This chapter focuses on adverse cutaneous reactions to systemic medications; it covers their incidence, patterns, and pathogenesis, and provides some practical guidelines on treatment, assessment of causality, and future use of drugs.

USE OF PRESCRIPTION DRUGS IN THE UNITED STATES

In the United States, more than 4 billion prescriptions for >60,000 drug products are dispensed annually. Hospital inpatients alone annually receive about 120 million courses of drug therapy, and half of adult Americans receive prescription drugs on a regular outpatient basis. Adverse effects of a prescription medication may result in 4.5 million urgent or emergency care visits and over 7000 deaths each year in the United States. Many patients use over-the-counter medicines that may cause adverse cutaneous reactions.

INCIDENCE OF CUTANEOUS REACTIONS

Several recent prospective studies reported that acute cutaneous reactions to drugs affect between 2.2 and 10 per 1000 hospitalized patients. Reactions usually occur a few days to 4 weeks after initiation of therapy.

In a series of 48,005 inpatients over a 20-year period, morbilliform rash (91%) and urticaria (6%) were the most frequent skin reactions, and antimicrobials, radiocontrast, and nonsteroidal anti-inflammatory drugs (NSAIDs) were the most common drug associations. Severe hypersensitivity reactions to medications have been reported to occur in between 1 in 1000 to 2 per million users, depending on the reaction type. Although rare, severe cutaneous reactions to drugs have an important impact on health because of significant sequelae; in addition, they may require hospitalization, increase the duration of hospital stay, or be life threatening. Some populations are at increased risk of drug reactions, including elderly patients, patients with autoimmune disease, hematopoietic stem cell transplant recipients, and those with acute Epstein-Barr virus (EBV) or human immunodeficiency virus (HIV) infection. The pathophysiology underlying this association is unknown but may be related to immune dysregulation. Individuals with advanced HIV disease (e.g., CD4 T lymphocyte count <200 cells/μL) have a 40- to 50-fold increased risk of adverse reactions to sulfamethoxazole (Chap. 202) and increased risk of severe hypersensitivity reactions.

In addition to acute eruptions, a variety of skin diseases can be induced or exacerbated by prolonged use of drugs (e.g., pruritus, pigmentation, nail or hair disorders, psoriasis, bullous pemphigoid, photosensitivity, and even cutaneous neoplasms). These drug reactions are not frequent; however, neither their incidence nor their impact on public health has been evaluated.

PATHOGENESIS OF DRUG REACTIONS

Adverse cutaneous responses to drugs can arise as a result of immunologic or nonimmunologic mechanisms.

NONIMMUNOLOGIC DRUG REACTIONS

Examples of nonimmunologic drug reactions are ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.